ARTHROCARE CORPORATION TURBINATOR COBLATOR II; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Back to Search Results |
| Catalog Number |
EICA6895-01 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Apnea (1720); Dyspnea (1816); Fatigue (1849); Anxiety (2328); Depression (2361); Nasal Obstruction (2466); Sleep Dysfunction (2517); Fibrosis (3167); Upper Respiratory Tract Injury (4599)
| Date of Event |
06/20/2018
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that after a turbinate reduction surgery with a turbinator coblator ii, has resulted in a delayed postoperative secondary atrophic rhinitis and an iatrogenic breathing disorder, formally diagnosed as "empty nose syndrome" (j34.89 (icd-10-cm)]) in both nasal valves, having a direct connection to coblation that resulted in severe damage of inferior turbinate.The inferior turbinate volume has been reduced by (b)(4) bilaterally.Nasal burning, dyspnea, central sleep apnea (from missing trpm8 receptors), jolts before sleep, restless legs at night, paradoxical nasal obstruction, depression, anxiety, fatigue, occasional ear fullness, internal valves collapse, disrupted nasal cycle, 30-40% decrease in sense of smell, decrease in nasal airflow resistance and nasal airflow pattern, nerve damage, severe intranasal dryness (from histopathological and surface damage to mucosa), leading to frequent clogging of posterior nasal passages, and lack of natural intranasal air warming, humidification and filtering, as inferior turbinates are now severely and irreversibly damaged.This inferior turbinate damage has resulted in nasal breathing becoming unnatural, equal to mouth breathing in terms of airflow resistance (lack of).Inferior turbinates' trpm cold receptors, nerves, blood vessels and mucosa were irreversibly damaged.Also led to significant fibrosis, glandular and sinusoid depletion, partial epithelial shedding of the cilia, and a chronic condition of severe intranasal dryness from ulceration in internal nasal valves (both sides) in the sites where turbinate reduction through coblation was performed.Those histopathological elements of the patient's inferior turbinates were irreversibly damaged.Several leading experts on "empty nose syndrome" that the patient has consulted with, were aghast as this clinically unproven, investigational and experimental procedure of turbinate reduction through coblation is still being conducted, without any consideration for patient safety and wellbeing.Patient current status is unknown.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
Event or Problem Description
It was reported that after a turbinate reduction surgery with a turbinator coblator ii, has resulted in a delayed postoperative secondary atrophic rhinitis and an iatrogenic breathing disorder, formally diagnosed as "empty nose syndrome" (j34.89 (icd-10-cm)]) in both nasal valves, having a direct connection to coblation that resulted in severe damage of inferior turbinate.The inferior turbinate volume has been reduced by (b)(4) bilaterally.Nasal burning, dyspnea, central sleep apnea (from missing trpm8 receptors), jolts before sleep, restless legs at night, paradoxical nasal obstruction, depression, anxiety, fatigue, occasional ear fullness, internal valves collapse, disrupted nasal cycle, 30-40% decrease in sense of smell, decrease in nasal airflow resistance and nasal airflow pattern, nerve damage, severe intranasal dryness (from histopathological and surface damage to mucosa), leading to frequent clogging of posterior nasal passages, and lack of natural intranasal air warming, humidification and filtering, as inferior turbinates are now severely and irreversibly damaged.This inferior turbinate damage has resulted in nasal breathing becoming unnatural, equal to mouth breathing in terms of airflow resistance (lack of).Inferior turbinates' trpm cold receptors, nerves, blood vessels and mucosa were irreversibly damaged.Also led to significant fibrosis, glandular and sinusoid depletion, partial epithelial shedding of the cilia, and a chronic condition of severe intranasal dryness from ulceration in internal nasal valves (both sides) in the sites where turbinate reduction through coblation was performed.Those histopathological elements of the patient's inferior turbinates were irreversibly damaged.Several leading experts on "empty nose syndrome" that the patient has consulted with, were aghast as this clinically unproven, investigational and experimental procedure of turbinate reduction through coblation is still being conducted, without any consideration for patient safety and wellbeing.Antibiotics, pain medication, laxatives and saline nasal sprays were all ineffective treatment options.The patient plugs his nasal vestibule 24/7 with wet cotton, sprayed with distilled water every hour, in an attempt to alleviate severe intranasal dryness.The patient has completed mri/ct imaging, anterior rhinomanometry, ens cotton testing, endoscopy, snot-22 and ens6q questionnaires during multiple doctor office visits.The patient is currently working on other clinical tests of the damage to nasal airways/inferior turbinates and related nasal physiology elements.
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
Additional Manufacturer Narrative
H10: h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that the reported ens and the multiple related symptoms are known complications of the turbinate surgery.The patient¿s 20-year history of nasal obstruction, traumatic nasal injury, request for change in nasal profile, post-op compliance and/or a procedural related event cannot be ruled out as likely contributory factors to the reported adverse events.It is unknown if the ifu 64747e for turbinator was adhered to.Consequently, a causal relationship between the s+n turbinator wand and coblator ii system and the reported adverse event cannot be established.The impact to the patient cannot be concluded beyond what is reported as empty nasal syndrome (ens) and its known effects that can be both physical and psychological and does not have a clear treatment plan for this patient to date.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.No containment or corrective actions are recommended at this time.H12.H2: corrected data on h6 (clinical and impact codes).
Event or Problem Description
It was reported that after a turbinate reduction surgery with a turbinator coblator ii, has resulted in a delayed postoperative secondary atrophic rhinitis and an iatrogenic breathing disorder, formally diagnosed as "empty nose syndrome (ens)" (j34.89 (icd-10-cm)]) in both nasal valves, having a direct connection to coblation that resulted in severe damage of inferior turbinate.The patient was first diagnosed with ens by dr.(b)(6) in (b)(6) 2021 (ens6q score was 17), and the diagnosis was confirmed by dr.(b)(6) in june 2022 (ens6q score increased to 25).The inferior turbinate volume has been reduced by (b)(4) bilaterally.The patient was partially disable since the ens symptoms started in 2020, and had been experiencing nasal burning, dyspnea, hypoventilation, severe nausea, dizziness, headaches, drowsiness, insomnia, central sleep apnea and sensory issues (from the damaged cold thermoreceptors trpm8), jolts before sleep, restless legs at night, hypersomnia, paradoxical nasal obstruction, depression, anxiety, chronic fatigue, occasional ear fullness, internal valves collapse, disrupted nasal cycle, 30-40% decrease in sense of smell, decrease in nasal airflow resistance and nasal airflow pattern, nerve damage, severe intranasal dryness (from histopathological and surface damage to mucosa), leading to frequent clogging of posterior nasal passages, lack of natural intranasal air warming, humidification and filtering and damage to the major components of the nasal physiology such as cauterized inferior turbinate submucosal elements (lamina propria and stroma), shrunken and necrosed sections of the inferior turbinate structures, intranasal and facial pain, are now severely and irreversibly damaged.This inferior turbinate thermal damage has resulted in nasal breathing becoming unnatural, loss of sense of air in the nose, equal to mouth breathing in terms of airflow resistance (lack of).Inferior turbinates' trpm cold receptors, nerves, blood vessels and the mucosa not secreting enough (minimum to not snot), the intranasal nitric oxide required for optimal pulmonary function is not produced, loss of sense of smell and suffocate from lock of sufficient air pressure in the lung, were irreversibly damaged which affects the breathing, sleep, concentration levels, energy and leaded to respiratory distress.Also led to significant fibrosis, glandular and sinusoid depletion, partial epithelial shedding of the cilia, and a chronic condition of severe intranasal dryness from ulceration in internal nasal valves (both sides) in the sites where turbinate reduction through coblation was performed.Those histopathological elements of the patient's inferior turbinates were irreversibly damaged.The turbinates themselves are boggy, shrunken, split in half, dry, show whitish necrosing tissue from dryness and atrophying vascular supply.Several leading experts on "empty nose syndrome" that the patient has consulted with, were aghast as this clinically unproven, investigational and experimental procedure of turbinate reduction through coblation is still being conducted, without any consideration for patient safety and wellbeing.Antibiotics, pain medication, laxatives and saline nasal sprays were all ineffective treatment options.The patient plugs his nasal vestibule 24/7 with wet cotton, sprayed with distilled water every hour, in an attempt to alleviate severe intranasal dryness.The patient has completed mri/ct imaging, anterior rhinomanometry, the cotton placement around the missing tissue helped lower the pain, suffocation and somewhat improve my nasal airflow patterns., endoscopy, snot-22 and ens6q questionnaires during multiple doctor office visits.The patient is currently working on other clinical tests of the damage to nasal airways/inferior turbinates and related nasal physiology elements.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).B5: event description updated.
Additional Manufacturer Narrative
H10: h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that much of the information provided was informal documentation and included subjective input of the patient without objective documents from the treating physicians on the circumstances which led to the reported events.Based on the information provided, the reported ens and the multiple related symptoms are known complications of the turbinate surgery.The patient¿s 20-year history of nasal obstruction, traumatic nasal injury, request for change in nasal profile, post-op compliance and/or a procedural related event cannot be ruled out as likely contributory factors to the reported adverse events.Relationship between the s+n turbinator wand and coblator ii system due to device malfunction two years post-procedure and the reported adverse events cannot be established.Overuse of the coblation system on this patient cannot be ruled out as a root cause.The patient impact cannot be concluded beyond what is reported as empty nasal syndrome (ens) and its known effects that can be both physical and psychological and does not have a clear treatment plan for this patient to date.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.Based on this investigation, the need for corrective action is not indicated.H11: h2: corrected data on: g2.